Vol. 2, No. 5, 2009

Download this article
Download this article For screen
For printing
Recent Issues

Volume 10
Issue 5, 721–900
Issue 4, 541–720
Issue 3, 361–539
Issue 2, 181–360
Issue 1, 1–180

Volume 9, 5 issues

Volume 8, 5 issues

Volume 7, 6 issues

Volume 6, 4 issues

Volume 5, 4 issues

Volume 4, 4 issues

Volume 3, 4 issues

Volume 2, 5 issues

Volume 1, 2 issues

The Journal
Cover Page
Editorial Board
Editors’ Addresses
Editors’ Interests
About the Journal
Scientific Advantages
Submission Guidelines
Submission Form
Ethics Statement
Subscriptions
Editorial Login
Author Index
Coming Soon
Contacts
 
ISSN: 1944-4184 (e-only)
ISSN: 1944-4176 (print)
Some results on the size of sum and product sets of finite sets of real numbers

Derrick Hart and Alexander Niziolek

Vol. 2 (2009), No. 5, 603–609
Abstract

Let A and B be finite subsets of positive real numbers. Solymosi gave the sum-product estimate max(|A + A|,|A A|) (4log|A|)13|A|43, where is the ceiling function. We use a variant of his argument to give the bound

max(|A + B|,|A B|) (4log|A|log|B|)13|A|23|B|23.

(This isn’t quite a generalization since the logarithmic losses are worse here than in Solymosi’s bound.)

Suppose that A is a finite subset of real numbers. We show that there exists an a A such that |aA + A| c|A|43 for some absolute constant c.

Keywords
sum-product estimate, multiplicative energy, Solymosi bound
Mathematical Subject Classification 2000
Primary: 11B13, 11B75
Milestones
Received: 7 September 2009
Accepted: 12 November 2009
Published: 13 January 2010

Communicated by Andrew Granville
Authors
Derrick Hart
Department of Mathematics
Rutgers University
Piscataway, NJ 08854-8019
United States
http://www.math.rutgers.edu/~dnhart/
Alexander Niziolek
School of Engineering
Rutgers University
Piscataway, NJ 08854-8019
United States